Skip Navigation Archive: U.S. Department of Health and Human Services www.hhs.gov
Archive: Agency for Healthcare Research Quality www.ahrq.gov
Archive print banner

Oral Erythromycin Combined with a Number of Commonly Used Drugs May Increase the Risk of Sudden Cardiac Death

This information is for reference purposes only. It was current when produced and may now be outdated. Archive material is no longer maintained, and some links may not work. Persons with disabilities having difficulty accessing this information should contact us at: https://info.ahrq.gov. Let us know the nature of the problem, the Web address of what you want, and your contact information.

Please go to www.ahrq.gov for current information.

Press Release Date: September 8, 2004

Patients who took the antibiotic erythromycin with medications that inhibit CYP3A drug enzymes, such as certain calcium-channel blockers, certain anti-fungal drugs, and some anti-depressants, had a five-times greater risk of sudden death from cardiac causes than patients who did not take the drugs at the same time, according to a new study co-funded by HHS' Agency for Healthcare Research and Quality (AHRQ), Food and Drug Administration (FDA), and National Institutes of Health (NIH).

Erythromycin is a commonly used antibiotic because it is considered to be inexpensive and very safe. In the study, which is published in the September 9 issue of the New England Journal of Medicine, Wayne A. Ray, Ph.D., and his colleagues at AHRQ's Center for Education and Research on Therapeutics (CERTs) at Vanderbilt University, did not find the same increased risk for patients who took CYP3A inhibitors with other antibiotics, such as amoxicillin, or for those who had taken erythromycin in the past. The CERTs program is a national initiative to increase the awareness of the benefits and risks of new, existing, or combined uses of therapeutics and devices.

"This study provides critical scientific evidence that can be used to improve health care quality and safety by preventing potentially dangerous drug interactions," said AHRQ Director Carolyn M. Clancy, M.D. "These findings will help clinicians to make more informed choices about which antibiotics should be used with patients who are taking multiple medications."

Researchers reviewed medical records for the Tennessee Medicaid program and identified patients who had experienced sudden death from cardiac causes during the period January 1, 1988, to December 31, 1993. They reviewed prescriptions for erythromycin, amoxicillin, and other medications from computerized Medicaid pharmacy files that included the drug, dose, and total medication dispensed. Behavioral risk factors, such as smoking and a lack of physical activity, were not studied.

Researchers conclude that clinicians should avoid prescribing a combination of erythromycin and CYP3A inhibitors to patients at the same time because there are safer alternatives.

For more information, please contact AHRQ Public Affairs: (301) 427-1863 or (301) 427-1855.


 

The information on this page is archived and provided for reference purposes only.

 

AHRQ Advancing Excellence in Health Care